Alert archive / Montana / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 5, NWS Glasgow, MT
NWS Glasgow, MT issued this severe thunderstorm warning at May 26, 2014, 1:49 PM MDT for Sheridan County, Montana. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 26, 2014, 1:49 PM MDT (19:49 UTC)
- Expired
- May 26, 2014, 2:45 PM MDT
- In force
- 56 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Sheridan County, MT
The radar
The Glasgow radar (KGGW), 166 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 7.8 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 61 J/kg
- Mixed-layer CIN
- -180 J/kg
- Mixed-layer LCL
- 1489 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 215 m²/s²
- 0-3 km storm-relative helicity
- 292 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 9:46 AM MDT, 4 hours 3 minutes earlier.
Area forecast discussion, May 26, 9:46 AM MDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 946 AM MDT MON MAY 26 2014 .SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH WEDNESDAY... UPDATE... LITTLE IN THE WAY OF CHANGES WERE MADE TO THE GOING FORECAST WHICH STANDS IN EXCELLENT SHAPE. SPC SSEO PRODUCT SHOWS MAXIMUM UPDRAFT SPEEDS ACROSS THE EASTERN ZONES NEAR THE NORTH DAKOTA BORDER AFTER 18Z. THE MORNING 12Z KGGW SOUNDING SHOWS ABOUT 1100 J/KG CAPE AND JUST UNDER AN INCH OF PRECIPITABLE WATER. SHEAR IS NOT ALL THAT IMPRESSIVE BUT THERE IS DECENT INSTABILITY AND LAPSE RATES ARE ALSO SUPPORTIVE FOR THUNDERSTORM ACTIVITY THIS AFTERNOON AND EVENING. GIVEN FAVORABLE CONVECTIVE PARAMETERS...EXPECT CONVECTION INITIATION TO OCCUR EARLY TO MID AFTERNOON ACROSS THE CWA. SHOWERS AND THUNDERSTORMS SHOULD TRACK EAST INTO NORTH DAKOTA THIS EVENING. SMALL HAIL AND GUSTY WINDS ARE POSSIBLE IN A FEW OF THE STORMS BUT THE MAIN THREAT COULD BE LOCALLY HEAVY DOWNPOURS GIVEN THE HIGH PRECIPITABLE WATER VALUES. MALIAWCO PREVIOUS SHORT TERM DISCUSSION... WATER VAPOR IMAGERY AND 500 MB HEIGHT FIELD SHOWS A NEARLY STATIC WEATHER PATTERN ACROSS THE CONUS WITH A REX BLOCK LOW OVER THE SOUTHERN ROCKIES AND ADJACENT SOUTHERN HIGH PLAINS. AN UPPER-LEVEL LOW PRESSURE SYSTEM JUST OFF THE COAST OF BRITISH COLUMBIA IS STARTING TO MAKE ITS INFLUENCE KNOWN THROUGH THE NORTHERN ROCKIES AND TOWARD OUR CWA TODAY. FORECAST CHALLENGES WILL FOCUS ON THE LIMITED CHANCE FOR STRONG TO MARGINALLY SEVERE THUNDERSTORMS TODAY AND A STRONGER POSSIBILITY ON WEDNESDAY. WITH THE SHORT TERM MODEL OUTPUT LINING UP NICELY AND SHOWING VERY GOOD RUN TO RUN CONSISTENCY AND AGREEMENT...FELT IT WAS WARRANTED TO DELINEATE SOME DETAIL INSTEAD OF PAINTING THE ENTIRE CWA IN THUNDERSTORMS. MODEL CONVECTIVE AND SEVERE PARAMETERS SEEM TO RESTRICT AND ISOLATE THE THREAT FOR STRONG TO SEVERE THUNDERSTORMS TODAY NEAR THE AXIS OF INSTABILITY POSITIONED OVER OUR EASTERN CWA ZONES AND SUGGEST THAT THUNDERSTORMS ARE NOT LIKELY ELSEWHERE. I WOULD IMAGINE THAT IF ANY STRONG STORMS BECOME SEVERE THIS AFTERNOON AND EVENING EAST...THEY WOULD NOT SPEND MUCH TIME IN OUR CWA BEFORE SLIDING EAST OR NORTHEASTWARD INTO NORTH DAKOTA. FOR NOW...WILL MENTION GUSTY WINDS AND SMALL HAIL IN THE GRIDS FOR THIS AFTERNOON AND EVENING. TUESDAY...THE CHANCE FOR THUNDERSTORMS SEEMS MUCH LESS AS CONVECTIVE PARAMETERS SHOW THE INSTABILITY MAXIMUM WELL EAST OF US...OVER NORTH DAKOTA. WE CAN EXPECT A FEW SCATTERED RAIN SHOWERS AND MAY GET JUST A CLIP OF ISOLATED THUNDERSTORMS OVER SE WIBAUX COUNTY. WEDNESDAY...THINGS CHANGE QUITE A BIT AS THE UPPER LOW DIGS OVER THE CENTRAL ROCKIES...TURNING THE UPPER FLOW FROM THE SOUTH OVER NORTHEAST MONTANA AND DIRECTING A SIGNIFICANT AXIS OF INSTABILITY RIGHT THROUGH OUR CWA...SETTING UP OUR CENTRAL AND NORTHEASTERN ZONES FOR A GOOD CHANCE FOR SEVERE THUNDERSTORMS HEADING INTO WEDNESDAY AFTERNOON AND EVENING. BMICKELSON .LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY... WILL SEE SOUTHWEST FLOW ALOFT WITH FREQUENT CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGHOUT THE ENTIRE PERIOD. WEDNESDAY NIGHT AND THURSDAY FEATURES A SURFACE LOW PRESSURE SYSTEM MOVING ACROSS EASTERN MONTANA WITH A COLD FRONT. AFTER THE BAND OF PRECIPITATION ON THE FRONT SIDE OF THE LOW LIFTS INTO SASKATCHEWAN WEDNESDAY NIGHT... MODELS HAVE EASTERN MONTANA IN A DRY SLOT FOR MOST OF THURSDAY. WARM AIR ALOFT WITHIN THIS DRY SLOT WILL LIMIT PRECIP CHANCES MOST OF THE DAY. WILL MAINTAIN A SLIGHT CHANCE OF THUNDERSTORMS IN THE NORTH IN THE MORNING. AT SOME POINT... THURSDAY AFTERNOON OR EVENING... A SHORTWAVE RIDES NORTHEAST ALONG THE COLD FRONT INTO EASTERN MONTANA AND WESTERN NORTH DAKOTA. EXPECT SOME SHOWERS AND THUNDERSTORMS TO DEVELOP WITH THIS WAVE. THE QUESTION WILL BE WHETHER IT WILL IN EASTERN MONTANA OR WESTERN NORTH DAKOTA. WILL MAINTAIN A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE EAST. WHILE MOST OF THE FORECAST AREA LOOKS DRY AND IN BETWEEN WAVES FRIDAY AND FRIDAY NIGHT. THE FRONTAL BOUNDARY REMAINS STATIONARY ACROSS WYOMING AND NEAR RAPID CITY... BISMARCK AND WINNIPEG. THE AREAS SOUTH OF THE MISSOURI RIVER WILL BE CLOSE ENOUGH TO THE FRONT FOR A CHANCE OF SHOWERS AND THUNDERSTORMS. AN UPPER LOW DIGS INTO CALIFORNIA OVER THE WEEKEND WITH FREQUENT SHORTWAVES SPINNING OFF THAT SYSTEM THAT WILL MOVE ACROSS NORTHEAST MONTANA. THE WAVES COMBINED WITH UNSTABLE AIRMASS WILL PROVIDE CHANCES FOG SHOWERS AND THUNDERSTORMS. FORRESTER && .AVIATION... SYNOPSIS: AN UPPER LEVEL DISTURBANCE AND A SURFACE FRONT WILL PUSH THROUGH NORTHEAST MONTANA THIS MORNING FROM NORTHWEST TO SOUTHEAST. AN ADDITIONAL UPPER LEVEL DISTURBANCE WILL PROVIDE CHANCES FOR MORE SHOWERS AND THUNDERSTORMS TONIGHT. FLIGHT CATEGORY: VFR. VERY ISOLATED MVFR NEAR ANY THUNDERSTORMS OR RIVER VALLEYS WITH EXTREMELY LOCALIZED FOG BANKS THIS MORNING. THE NEXT ROUND OF SHOWERS AND THUNDERSTORMS TONIGHT COULD PROVIDE BRIEF PERIODS OF MVFR CONDITIONS. IMPACTS: ISOLATED THUNDERSTORMS AND SHOWERS ARE POSSIBLE THIS MORNING. WIND IS EXPECTED TO SWITCH TO NORTHWEST AT ALL LOCATIONS THIS AFTERNOON WITH SPEEDS UP TO 15 KNOTS POSSIBLE. WINDS WILL BECOME LIGHT AND VARIABLE THIS EVENING. && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 26, 3:26 AM MDT, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 326 AM MDT MON MAY 26 2014 MTZ019-020-023>027-062-270900- SHERIDAN-WESTERN ROOSEVELT-MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX- EASTERN ROOSEVELT- 326 AM MDT MON MAY 26 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND PERSIST THROUGH THE EVENING HOURS. SOME OF THE STRONGER STORMS MAY PRODUCE CLOUD TO GROUND LIGHTNING...GUSTY WINDS...AND SMALL HAIL ESPECIALLY NEAR THE BORDER WITH NORTH DAKOTA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 2:44 PM MDT | Severe Thunderstorm Warning | GGW | Sheridan | 61 min |
| May 26, 3:25 PM MDT | Severe Thunderstorm Warning | GGW | Petroleum | 65 min |
| May 26, 3:29 PM MDT | Special Weather Statement | GGW | Richland | 61 min |
| May 26, 3:46 PM MDT | Severe Thunderstorm Warning | GGW | Richland, Roosevelt | 59 min |
| May 26, 4:57 PM MDT | Special Weather Statement | GGW | Sheridan | 48 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.